Chronic cannabis users are at risk of experiencing a horrifying new condition that is being reported at hospitals across the country.
‘Scromiting,’ doctors say, is becoming an
A horrifying new condition is being reported at hospitals across the country.
Chronic cannabis users are at risk of experiencing ‘Scromiting.’ Doctors say this is becoming an all-too-familiar site at emergency rooms. Patients arrive ‘screaming and vomiting’ when they show up for help.
The condition is called Cannabinoid Hyperemesis Syndrome (CHS). Medical experts believe the symptoms appear from individuals using or consuming heavy amounts of marijuana over a long period.
Dr. Aimee Moulin, an emergency room physician at UC-Davis Medical Center in Sacramento, said she had seen a rise in cases since California legalized recreational marijuana.
Dr. Moulin said she expects to see a further rise after commercial sales are permitted beginning in January.
‘I’ve screamed out for death,’ Chalfonte LeNee Queen, 48, said after experiencing the terrifying illness.
‘I’ve cried out for my mom, who’s been dead for 20 years, mentally not realizing she can’t come to me.’
Little research has been conducted on the topic, however, one study found that in order for scromiting to occur, cannabis users would have to consume marijuana three to five times per day to develop CHS.
‘In one study the average duration of cannabis use prior to the onset of recurrent vomiting was… 3.4 years,’ the National Center for Biotechnology Information (NCBI) report added.
‘The syndrome was first described in 2004 by Allen and colleagues and is characterized by chronic cannabis use, cyclic episodes of nausea and vomiting, and the learned behavior of hot bathing,’ doctors wrote.
Medical experts said that the condition could stem from the body being over saturated by cannabinoids, chemical compounds that act on cannabinoid receptors located in the brain. Doctors believe that the build up the cannabinoids, affect the function of the hypothalamus, which regulates digestion and body temperature.
Dr. Kennon Heard, an emergency physician at the University of Colorado in Aurora said they are diagnosing more cases. However, he doesn’t believe cases increased after recreational use was legalized in 2012 because chronic users probably already had medical marijuana cards.
According to the NCBI: ‘Often mistakenly called Cyclical Vomiting Syndrome, Cannabinoid Hyperemesis Syndrome is a rare form of cannabinoid toxicity that develops in chronic smokers.’
‘It’s characterized by cyclic episodes of debilitating nausea and vomiting. People who suffer from the syndrome often find that hot showers relieve their symptoms, and will compulsively bathe during episodes of nausea and vomiting. Symptoms stop after cessation of cannabis use.’
If you know someone who might like this, please click “Share!”